The Food and Drug Administration on Friday warned against unsupervised use of the malaria drug chloroquine and its derivative hydroxychloroquine to treat coronavirus after reports of “serious” poisoning and deaths.
The agency issued a drug safety warning, saying it is aware of reports of “serious heart rhythm problems” in coronavirus patients who took the drugs.
“Hydroxychloroquine and chloroquine can cause abnormal heart rhythms,” as well as a “dangerously rapid heart rate called ventricular tachycardia,” the FDA said in the notice. “We will continue to investigate risks associated with the use of hydroxychloroquine and chloroquine for COVID-19 and communicate publicly when we have more information.”
“These risks may increase when these medicines are combined with other medicines,” the FDA continued, including antibiotic azithromycin, known as Z-Pak, which is often taken alongside the malaria drugs. “Patients who also have other health issues such as heart and kidney disease are likely to be at increased risk of these heart problems when receiving these medicines.”
President Trump has touted the drugs as a possible “game-changer” in the fight against the coronavirus pandemic.
“What do you have to lose? Take it,” Trump said during a press briefing on April 5th.
The FDA has approved some emergency uses of chloroquine, which the agency approved decades ago to treat malaria, and its derivative hydroxychloroquine, but the emergency uses do not include coronavirus patients. The agency warned against taking the drugs unless supervised in a hospital or as part of a clinical trial and said it is aware of a rise in hydroxychloroquine and chloroquine prescriptions outside of those settings.
Both drugs are currently being researched an undergoing clinical trials to examine their effectiveness in treating coronavirus patients. While a small-scale clinical trial of 36 patients in France appeared to show that patients taking chloroquine improved faster than those who did not, other trials have had mixed results, and some indicated potential harm to patients.